When immune checkpoint inhibitors (ICIs) were used to treat a wide range of malignancies, new cases of immune-related adverse events (IRAEs) emerged in a small percentage of patients, according to recent a case series published in the Annals of Rheumatic Diseases.

Treatment with ICIs has resulted in survival improvements in multiple advanced cancers, but also increases the risk for IRAEs. However, IRAEs with clinical features related to rheumatic diseases have not been explored. Therefore, researchers from Johns Hopkins Rheumatology outpatient clinics report a series of patients with inflammatory arthritis or sicca symptoms after treatment with ICIs.

High Yield Data Summary

  • A wide-range of immune-related adverse events, including sicca syndrome and inflammatory arthritis, were reported after short exposures to the immune checkpoint inhibitors nivolumab and ipilimumab 

Researchers analyzed patients who were evaluated at the Johns Hopkins Rheumatology clinics from 2012 to 2016. Patients were identified with new rheumatological symptoms after treatment with ipilimumab or nivolumab for solid tumors. 


Continue Reading

They identified 13 patients (mean age 58.7 years) who received ICIs and developed rheumatological IRAEs. The cancer types observed in the cohort included melanoma, non-small cell lung cancer, small cell lung cancer, and renal cell carcinoma.

Five patients were taking nivolumab or ipilimumab as a monotherapy, and 8 patients took them as a combination therapy. In addition, 9 of the 13 patients developed inflammatory arthritis, 4 with synovitis confirmed with ultrasound or MRI, and 4 with inflammatory synovial fluid. Four patients also developed sicca syndrome with severe salivary hypofunction.

Researchers observed antinuclear antibodies in 5 out of 13 patients. All patients were treated with corticosteroids with varying responses, and 2 patients were treated with methotrexate and antitumor necrosis factor therapy for inflammatory arthritis.

In this case series, a wide range of IRAE presentations were noted, some of which persisted after ICI discontinuation. It was noted that in cases when IRAEs did occur, most occurred after short exposures to ICIs. In 12 of 13 the cases examined, the first IRAE was documented within 9 months of ICI therapy initiation. 

“The denominator of patients treated with ICIs should be carefully evaluated so that the frequency of rheumatic manifestations can be understood and the risk of these events can be appropriately presented to patients,” the authors of the study wrote.

Collaboration between rheumatologists and oncologists will be instrumental to understand the spectrum of rheumatological IRAEs and their treatment.”

Summary and Clinical Applicability.

“The diversity of manifestations of inflammatory arthritis, from type of joints involved, presence or absence of antibodies and presence or absence of erosive disease, demonstrates the need for careful baseline evaluation and following of these patients by rheumatologists,” the authors concluded.

The researchers note that further research is required to understand mechanisms, determine risk factors, and develop management methods for rheumatic IRAEs

Limitations and Disclosures

The patients in this cohort received only nivolumab or ipilimumab rather than all currently approved ICIs. These patients also had symptoms severe enough to be referred to a rheumatologist, and there may be patients with milder symptoms of IRAEs who were not referred. Patients receiving ICIs outside of clinical trials may also be systematically different than those enrolled in trials, and they may receive different clinician monitoring.

This study was funded by the National Institute of Arthritis and Musculoskeletal and Skin Diseases. Multiple study authors disclosed financial relationships with Bristol-Myers Squibb.  Bristol-Myers Squibb provided no financial or writing support for this manuscript, but reviewed the article manuscript to ensure accuracy of patient data from clinical trials

References

Cappelli LC, Gutierrez AK, Baer AN, et al. Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab. Ann Rheum Dis. 2016; doi: 10.1136/annrheumdis-2016-209595.